Aa
A
A
Close
Avatar universal
Another Statin Issue
I have been on statins for quite a few years, with problems. First was Lipitor, it did great for my cholesterol, but I started getting skin whelps on my arms. I quit taking it, and within 2 weeks they were gone, despite an allergist not finding it. I tried Vytorin,  had muscle and joint pain. But in the past few years, taking simvistatin and a few others, it has been a mood/anger issue. My wife complains, telling me I'm pain to live with, I argue all the time, go off at the slightest thing. And I have to admit, I can feel it too. In doing things around the house, if I run into a difficult task, I get aggravated and frustrated very quick. I've taken CoQ10 to offset the effects, but it doesn't do enough. So it seems I have an issue with every statin I've taken .

I have tried just diet change and I can't get the numbers down. I've tried red yeast rice supplements, and my numbers didn't go down. I've had better results taking polycosanol and fish oil tabs, but my numbers don't get low enough to satisfy my Doc. Total about 235 or so.

So I'm thinking about trying niacin, but not sure about what the side effects may be. I was going to start with OTC and work up with it and see how it goes.

My father had heart issues, but smoking for 40 years likely had a lot to do with that. My mother had Alzheimer's the last couple years of her life, so there is a history. My brothers and sister take statins for cholesterol, but they don't have the issues that I do. I love my wife and don't want to create issues at home with the statins. I rather go without and accept the consequences later. So what is the possibility of the niacin helping me out?
Cancel
5 Answers
Page 1 of 1
159619 tn?1318997813
Sorry to hear of your issues, some can't tolerate a statin, that much is true.  However, your issues may not be from a statin if you did not have the same experiences with the red yeast rice as it is also a statin, not many understand that. If you experienced no issues on red yeast rice you may want to try another statin, talk to your doctor.

You could also ask about fibrates of fenofibrates which work in your intestines to help control the absorption of cholesterol. Niacin does not really do much to lower cholesterol. It increases HDL which is used to remove LDL from your system, however recent studies have found that HDL created by niacin use is not as effective as naturally occurring HDL particles.

Can you tell me what your lipid profile is? Perhaps I can point you in the right direction with more information.

Jon
Comment
Cancel
Comment
Avatar universal
Comment
Comment
Submit Comment
1236893 tn?1408490528
Generic Lipitor Recall

http://www.webmd.com/cholesterol-management/news/20121126/generic-lipitor-recall?ecd=wnl_chl_112712&ctr=wnl-chl-112712_ld-stry&mb=
Comment
Cancel
Comment
Avatar universal
Comment
Comment
Submit Comment
159619 tn?1318997813
To be fair, you shuld state the reason for the recall. It has nothing to do with the med, rather some batches have been found to have glass particles.

The drug is good.
Comment
Cancel
Comment
Avatar universal
Comment
Comment
Submit Comment
1236893 tn?1408490528
It's all in the article!
Comment
Cancel
Comment
Avatar universal
Comment
Comment
Submit Comment
Avatar universal
Family traits:
My son, a robust 50, and me a one -stent 84, tried low-dose niacin. It knocked him sick; it gave me a bearable flush for 20-30 minutes. We both dropped it.
Go figure
Comment
Cancel
Comment
Avatar universal
Comment
Comment
Submit Comment
Your Answer
Avatar universal
Answer
Know how to answer? Tap here to leave your answer...
Answer
Submit Answer
A
A
Blank
Weight Tracker
Weight Tracker
Start Tracking Now
Cholesterol Community Resources